Alert archive / West Virginia / Tornado Warnings in 1995
Tornado Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 18, 1995, 11:45 PM EDT for Greenbrier County, West Virginia. It was in force for 30 min.
The area
The counties it named.
The facts
- Issued
- May 18, 1995, 11:45 PM EDT (03:45 UTC)
- Expired
- May 19, 1995, 12:15 AM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The nearest sounding before it
Huntington/Tri S, WV (KHTS), launched 00:00Z, 3.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 190346 COR TORRNK WVC025-190415- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING...CORRECTED TIME REFERENCE NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 PM EDT THU MAY 18 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1215 AM EDT FOR THE FOLLOWING COUNTY... IN SOUTHEAST WEST VIRGINIA ...EASTERN GREENBRIER COUNTY AT 1145 PM EDT...DOPPLER WEATHER RADAR IN BLACKSBURG DETECTED A DEVELOPING TORNADO 3 MILES NORTH OF LEWISBURG MOVING TO THE NORTHEAST AT 40 MILES AN HOUR. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. DSD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 18, 8:40 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 18, 8:40 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT THU MAY 18 1995 RECOMMENDATIONS... WBC...RDU AND CRW...CURRENT FCST TRENDS ARE GOOD. SEE NO REASON WHY WE SHUDN/T HV POPS FOR ALL NITE. HV NOT HAD MUCH TIME TO LOOK AT ANYTHING. DISCUSSION...THOSE SVR TSTMS JUST KEEP COMING AND COMING. WE ARE A LITTLE SURPRISED THAT SELS DIDN/T ISSUE A WATCH FOR W CEN VA..BUT THEN IT HAS JUST BEEN A COUPLE OF ISOLD STORMS SUPERCELLS. HOPE THOS TORNADIC STORMS IN ERN TN DON/T HOLD TOGETHER TILL THEY GET HERE. JJ
In the hours before
Local storm report, May 18, 7:13 PM EDT, 4 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU MAY 18 1995
DATE/TIME COUNTY/CITY EVENT
18/1150 AM GILES STRONG WINDS BLEW DOWN TREES AND POWER
LINES IN PEARISBURG.
18/1242 PM ROANOKE STRONG WINDS BLEW A TREE ON A CAR 4
MILES NORTHEAST OF ROANOKE.
18/505 PM PATRICK DIME SIZE HAIL IN STUART.
18/n525 PM MARTINSVILLE CITY NICKEL SIZE HAIL IN MARTINSVILLE CITY.
18/530 PM PITTSYLVANIA QUARTER SIZE HAIL 1 MILES SOUTH OF
CHATHAM.
MTELocal storm report, May 18, 7:44 PM EDT, 4 hours 1 minute before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 18/740 PM FLOYD 1 INCH DIAMETER HAIL AT BENT MOUNTAIN
Local storm report, May 18, 9:26 PM EDT, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT THU MAY 18 1995
DATE/TIME COUNTY/CITY EVENT
18/747 PM MONTGOMERY QUARTER HAIL JUST WEST OF PILOT.
18/805 PM FLOYD QUARTER HAIL JUST NORTHEAST OF COPPER
HILL.
18/805 PM ROANOKE NICKEL HAIL IN VINTON.
18/840 PM FRANKLIN GOLFBALL SIZE HAIL JUST WEST OF SMITH
LAKE.
18/847 PM FRANKLIN DIME SIZE HAIL JUST WEST OF SMITH
MOUNTAIN LAKE.
18/912 PM PITTSYLVANIA GOLFBALL SIZE HAIL AND POWER OUT IN
HUR\T.
MTESpecial weather statement, May 18, 9:51 PM EDT, 1 hour 54 minutes before
NCZ001>003-018-019-VAZ007-009>018-022-023-032>035-WVZ042>045-190755- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 950 PM EDT THU MAY 18 1995 ...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHERN WEST VIRGINIA...NORTHWESTERN NORTH CAROLINA... AND ALL OF SOUTHWESTERN VIRGINIA UNTIL 4 AM... AT 950 PM WEATHER SERVICE RADAR SHOWED NUMEROUS LARGE THUNDERSTORMS OVER EASTERN KENTUCKY AND EASTERN TENNESSEE MOVING INTO SOUTHERN WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA. MANY OF THESE STORMS HAVE BEEN PRODUCING TORNADOES AND LARGE HAIL THROUGH MUCH OF THURSDAY AFTERNOON AND EVENING ACROSS THE LOWER OHIO AND TENNESSEE VALLEYS. THIS ACTIVITY WILL BE MOVING THROUGH THE WATCH AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. JDS
Special weather statement, May 18, 9:54 PM EDT, 1 hour 51 minutes before
NCZ001>003-018-019-VAZ007-009>018-022-023-032>035-WVZ042>045-190755- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 950 PM EDT THU MAY 18 1995 ...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHERN WEST VIRGINIA...NORTHWESTERN NORTH CAROLINA... AND ALL OF SOUTHWESTERN VIRGINIA UNTIL 4 AM... THIS WATCH REPLACES THE EARLIER TORNADO AND SEVERE THUNDERSTORM WATCHES FOR SOUTHEAST WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA. AT 950 PM WEATHER SERVICE RADAR SHOWED NUMEROUS LARGE THUNDERSTORMS OVER EASTERN KENTUCKY AND EASTERN TENNESSEE MOVING INTO SOUTHERN WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA. MANY OF THESE STORMS HAVE BEEN PRODUCING TORNADOES AND LARGE HAIL THROUGH MUCH OF THURSDAY AFTERNOON AND EVENING ACROSS THE LOWER OHIO AND TENNESSEE VALLEYS. THIS ACTIVITY WILL BE MOVING THROUGH THE WATCH AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. JDS
Local storm report, May 18, 10:36 PM EDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT THU MAY 18 1995
DATE/TIME COUNTY/CITY EVENT
18/430 PM HENRY DIME HAIL JUST EAST OF MARTINSVILLE
COVERED THE GROUND.
18/820 PM FRANKLIN DIME HAIL 3 MILES NORTH OF BURNT CHIMNEY.
18/842 PM BEDFORD GOLFBALL HAIL AT THE SMITH MOUNTAIN LAKE
STATE PARK.
18/900 PM CAMPBELL DIME HAIL IN ALTAVISTA.
JDSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:29 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 46 min |
Nearby
Tornado Warnings in West Virginia, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.